Indiana, 2022

Hail and Damaging Winds in Indiana, June 13, 2022

June 13, 2022 · NWS IWX · 28 events in 11 counties and zones

A volatile environment of over 4000 J/KG of SBCAPE, combined with 45 to 60 knots of effective shear set the stage for multiple rounds of thunderstorm during the afternoon and evening hours of June 13th. Initial storms remained poorly organized, but did produce sporadic wind damage or hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$175,000
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A volatile environment of over 4000 J/KG of SBCAPE, combined with 45 to 60 knots of effective shear set the stage for multiple rounds of thunderstorm during the afternoon and evening hours of June 13th. Initial storms remained poorly organized, but did produce sporadic wind damage or hail. More substantial thunderstorm development evolved during the evening hours in northwestern Indiana and southwestern Lower Michigan and progressed east, eventually producing several swaths of wind damage. The most intense cluster of storms evolved in Berrien county Michigan and dropped rapidly southeast impacting locations extending from South Bend to Fort Wayne. Southwestern portions of Fort Wayne suffered the greatest impacts with widespread tree and structure damage from 80 to nearly 100 mph winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 13, 2:16 PM EST, 1 hour 32 minutes earlier.

Area forecast discussion, Jun 13, 2:16 PM EST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
316 PM EDT Mon Jun 13 2022

.SYNOPSIS...
Issued at 315 PM EDT Mon Jun 13 2022

Severe thunderstorms are possible this afternoon into tonight, with
damaging winds as the main threat. Hot and humid conditions will
settle in after that, with temperatures in the mid-to-upper 90s
Tuesday and Wednesday and heat indices from 100 to around 110.

&&

.SHORT TERM...(This Evening through Tuesday)
Issued at 315 PM EDT Mon Jun 13 2022

A warm front is expected to lift northward today across the region.
A moist airmass, steep mid-level lapse rates, and extreme
instability will be in place, but a strong cap associated with the
incoming ridge may hinder convection. Morning models continued to
have a spread of solutions for how today/tonight's system evolves.
Scattered storms have developed south of the area this afternoon and
have the potential for damaging wind, hail, isolated tornadoes, and
locally heavy rainfall. These storms are expected to move north with
the lifting warm front, but generally stay south of the US-30
corridor within the severe watch area. There is higher confidence in
a severe wind threat associated with a bowing segment coming through
later this evening/tonight, however confidence remains somewhat low
with the exact location and timing. SPC has a day 1 enhanced risk
for most of the CWA. A Severe Thunderstorm Watch is in effect for
areas south of US-30 in Indiana until 10 PM EDT.

Temperature wise, most of the area will fall into the upper 60s to
mid 70s tonight. The next big story is the heat and humidity. Highs
Tuesday will rise into the mid-to-upper 90s. Hot temperatures
coupled with high humidities will allow heat indices to climb to
around 100 to 110.&&

.LONG TERM...(Tuesday Night through Monday)
Issued at 315 PM EDT Mon Jun 13 2022

Tuesday night will not offer much relief from the muggy conditions.
Low temperatures are expected to drop only into the mid 70s.
Temperatures return to the upper 90s on Wednesday, with heat indices
once again around 100 to 110. Again, not much relief expected
Wednesday night, with lows in the mid-to-upper 70s. The Excessive
Heat Watch will be upgraded to an Excessive Heat Warning for the
entire CWA for Tuesday afternoon through Wednesday evening.

A front moves through Wednesday night into Thursday, bringing the
next chance of showers and storms to the area. Temperatures will
gradually cool off into the low-to-mid 80s to end the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1250 PM EDT Mon Jun 13 2022

A warm front will lift into the area this afternoon with chances
for widely scattered storms during the mid-late afternoon.
Point chances remain too low for anything more than a VCTS mention
during this time. Mainly VFR otherwise outside of any convection.

Confidence diminishes tonight as there remains potential for a
MCS/convective line to clip KSBN/KFWA sometime this evening or the
early overnight. This hinges on how quickly and where upstream
convection becomes rooted in the surface and grows upscale into a
healthy convective system. Later development may result in any
organized convection missing the terminals to the northeast,
while earlier timing could result in a direct hit
(restrictions/strong-severe winds). Confidence is low with
significant amendments possible for this evening.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Excessive Heat Watch from Tuesday afternoon through Wednesday
     evening for INZ003>009-012>018-020-022>027-032>034.

     Heat Advisory until noon EDT /11 AM CDT/ Tuesday for INZ003-004-
     012>016-020-022>027-032>034.

MI...Excessive Heat Watch from Tuesday afternoon through Wednesday
     evening for MIZ077>081.

OH...Excessive Heat Watch from Tuesday afternoon through Wednesday
     evening for OHZ001-002-004-005-015-016-024-025.

LM...NONE.
&&

SYNOPSIS...Carpenter
SHORT TERM...Carpenter
LONG TERM...Carpenter
AVIATION...Steinwedel

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 13, 2:28 PM EST, 1 hour 20 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
328 PM EDT Mon Jun 13 2022

INZ005>009-017-018-MIZ077>081-OHZ001-002-004-005-015-016-024-025-
141930-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Whitley-Allen IN-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
328 PM EDT Mon Jun 13 2022

...EXCESSIVE HEAT WARNING IN EFFECT FROM NOON TUESDAY TO MIDNIGHT
EDT WEDNESDAY NIGHT...

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

More storms are possible this afternoon and this evening. Storms may
become severe and produce damaging winds and large hail. A few
tornadoes are possible along with locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

INZ013-015-020-022>027-032>034-141930-
Pulaski-Fulton IN-White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-
Grant-Blackford-Jay-
328 PM EDT Mon Jun 13 2022

...HEAT ADVISORY IN EFFECT UNTIL NOON EDT TUESDAY...
...SEVERE THUNDERSTORM WATCH 354 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
...EXCESSIVE HEAT WARNING IN EFFECT FROM NOON TUESDAY TO MIDNIGHT
EDT WEDNESDAY NIGHT...

This Hazardous Weather Outlook is for northern Indiana.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.
   Severe Thunderstorm Watch.

More storms are possible this afternoon and this evening. Storms may
become severe and produce damaging winds and large hail. A few
tornadoes are possible along with locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.
   Excessive Heat Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

INZ003-004-012-014-016-141930-
La Porte-St. Joseph IN-Starke-Marshall-Kosciusko-
328 PM EDT Mon Jun 13 2022 /228 PM CDT Mon Jun 13 2022/

...HEAT ADVISORY IN EFFECT UNTIL NOON EDT /11 AM CDT/ TUESDAY...
...EXCESSIVE HEAT WARNING IN EFFECT FROM NOON EDT /11 AM CDT/
TUESDAY TO MIDNIGHT EDT /11 PM CDT/ WEDNESDAY NIGHT...

This Hazardous Weather Outlook is for northern Indiana.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

More storms are possible this afternoon and this evening. Storms may
become severe and produce damaging winds and large hail. A few
tornadoes are possible along with locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.
   Excessive Heat Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

LMZ043-046-141930-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
328 PM EDT Mon Jun 13 2022

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Thunderstorms may become severe today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Northern Indiana radar (KIWX), 51 km away, was scanning. The volume nearest the first event began at 20:44 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 12 hail, 3 lightning. Local standard time, as filed.

Thunderstorm Wind, Huntington

When
June 13, 3:48 PM EST to 3:49 PM EST
Where
Huntington County, 0.52 mi W of Roanoke
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.970, -85.380

Local law enforcement reported a tree was blown down in the 2500 block of County Road East 1100 North.

Hail, Allen

When
June 13, 4:09 PM EST to 4:10 PM EST
Where
Allen County, 2.14 mi SSW of Ft Wayne
Measured
0.88 in hail
Reported by
Public
Coordinates
41.040, -85.140

Thunderstorm Wind, Steuben

When
June 13, 7:52 PM EST to 7:58 PM EST
Where
Steuben County, 0.18 mi S of Orland to 2.32 mi SW of Lake James
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.727, -85.170

A survey of damage a swath of tree damage extended from near Orland southeast to Lake Gage, Pine Canyon Lake, Crooked Lake and the west side of Angola. The most extensive damage occurred from the southeast side of Lake Gage to the east side of Pine Canyon Lake, Some structure damage was noted, mainly due to trees falling onto structures. Maximum winds are estimated up to 75 mph.

Hail, Elkhart

When
June 13, 8:05 PM EST to 8:06 PM EST
Where
Elkhart County, 1.55 mi E of Elkhart
Measured
1 in hail
Reported by
Public
Coordinates
41.680, -85.940

Report of quarter size hail through social media.

Hail, St. Joseph

When
June 13, 8:10 PM EST to 8:11 PM EST
Where
St. Joseph County, 1.24 mi SE of Granger
Measured
0.88 in hail
Reported by
Public
Coordinates
41.740, -86.100

Hail, St. Joseph

When
June 13, 8:11 PM EST to 8:12 PM EST
Where
St. Joseph County, 1.55 mi E of Granger
Measured
0.75 in hail
Reported by
Public
Coordinates
41.750, -86.090

Hail, St. Joseph

When
June 13, 8:13 PM EST to 8:14 PM EST
Where
St. Joseph County, 2.48 mi SW of Granger
Measured
0.75 in hail
Reported by
Public
Coordinates
41.730, -86.160

Hail, St. Joseph

When
June 13, 8:14 PM EST to 8:15 PM EST
Where
St. Joseph County, 2.48 mi SW of Granger
Measured
0.75 in hail
Reported by
Public
Coordinates
41.730, -86.160

Hail, Elkhart

When
June 13, 8:15 PM EST to 8:16 PM EST
Where
Elkhart County, 1.48 mi NNW of Jamestown
Measured
1 in hail
Reported by
Public
Coordinates
41.650, -86.030

Thunderstorm Wind, Elkhart

When
June 13, 8:19 PM EST to 8:30 PM EST
Where
Elkhart County, 1.9 mi ESE of Elkhart Midway Arpt to 6.09 mi SSE of Benton
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
41.606, -85.888

Survey of data from emergency management officials, off duty NWS employees, spotters and law enforcement indicate a more concentrated swath of wind damage commenced near County Road 28 and 17 with multiple trees being blown down. The damage continued southeast across Goshen with wind speeds increasing with southeast movement into Kosciusko county. Wind speeds were estimated approaching 70 mph by the time the storm was departing Elkhart county.

Thunderstorm Wind, La Porte

When
June 13, 7:25 PM CST to 7:26 PM CST
Where
La Porte County, 0.52 mi E of Wanatah
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.430, -86.890

The public reported a large tree was blown down across the road.

Thunderstorm Wind, La Porte

When
June 13, 7:25 PM CST to 7:26 PM CST
Where
La Porte County, 0.52 mi E of Wanatah
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.430, -86.890

A large tree was blown down across the road.

Hail, Elkhart

When
June 13, 8:26 PM EST to 8:27 PM EST
Where
Elkhart County, 1.24 mi SW of Elkhart Midway Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
41.610, -85.940

Hail, St. Joseph

When
June 13, 8:27 PM EST to 8:28 PM EST
Where
St. Joseph County, 0.86 mi SE of Granger
Measured
0.75 in hail
Reported by
Public
Coordinates
41.740, -86.110

Hail, Elkhart

When
June 13, 8:30 PM EST to 8:31 PM EST
Where
Elkhart County, 2.49 mi SE of Elkhart Midway Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
41.600, -85.880

Thunderstorm Wind, Kosciusko

When
June 13, 8:30 PM EST to 8:43 PM EST
Where
Kosciusko County, 1.18 mi NNE of Syracuse to 2.59 mi SSE of Enchanted Hills
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
41.435, -85.739

A survey of damage indicated the swath of wind damage continued southeast from Elkhart county, first impacting Syracuse then progressing SSE into North Webster and points to the southeast towards the Noble county line. Tree damage was not widespread in Syracuse, but several tree limbs and trees were noted down across the city. The winds began to accelerate further as they moved off Lake Wawasee and just east of the NWS Northern Indiana office. One of the apartment complexes at Baypoint condos suffered roof damage as the winds caught a corner of the roof that was not properly anchored, causing loss of several pieces plywood and impacting 2 apartments with mainly water damage. The noted tree damage increased on the south side of North Webster and Webster Lake. While overall wind speeds of 60 to 70 mph were estimated, pockets of locally higher gusts likely occurred.

Thunderstorm Wind, Noble

When
June 13, 8:43 PM EST to 8:48 PM EST
Where
Noble County, 1.6 mi NW of Indian Vlg to 3.61 mi WSW of Merriam
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.385, -85.654

A survey of damage from emergency management officials indicated the swath of damage from Kosciusko county persisted southeast, clipping the southwest portion of Noble county. The damage extended from south of Cromwell towards Knapp Lake, Smalley Lake and Big Lake and towards Merriam. Numerous trees were down along this path with some structure damage noted from falling trees. Outside of the falling tree related damage, some barns and homes were impacted by the actual winds with a small unattached garage, older barn and also a horse barn collapsing. Winds were estimated from 65 to 75 mph.

Thunderstorm Wind, Huntington

When
June 13, 8:45 PM EST to 8:46 PM EST
Where
Huntington County, 0.87 mi NW of Huntington
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.890, -85.490

The public reported a shed was destroyed.

Thunderstorm Wind, Whitley

When
June 13, 8:48 PM EST to 9:10 PM EST
Where
Whitley County, 3.61 mi WNW of Tri Lakes to 3.15 mi N of Dunfee
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.265, -85.497

A survey of damage by emergency management officials and NWS personnel indicated numerous trees and power lines were blown down in the Tri Lakes area, especially between State Routes 9 and 109. All roads at one point were impassable due to the amount of damage. The swath of damage continued southeast through Columbia City and towards the Allen county line. A semi was reported blown off the road on US-30. Spotter estimated and measured wind speeds of 70 to 80 mph were noted in some spots, both in the Tri Lakes area as well as approaching Allen county.

Thunderstorm Wind, Allen

When
June 13, 8:57 PM EST to 9:34 PM EST
Where
Allen County, 2.61 mi NW of Arcola to 1.31 mi SW of Poe
Measured
87 kt (100 mph) estimated gust
Deaths
1 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
41.125, -85.337

The swath of damaging winds existed southeastern Whitley county and begin to intensify further, impacting the Arcola area with numerous trees, tree limbs and power lines down, some onto structures. The damage continued southeast impacting the southwest portions of Fort Wayne and surrounding areas. The hardest hit areas extended from Aboite township into Indian Village and Waynedale. Tree and tree limb damage was extensive in some areas, causing difficulties in clearing of roadways and restoration of power as numerous power lines and poles were impacted either by the winds alone or falling trees and tree limbs. The Fox Island County Park area had to be closed for an extended period due to extensive tree damage on roads and paths. A 98 mph wind gust was recorded at the Fort Wayne Regional Airport. An 89 year old female was inside her home in the 5400 block of Mason Drive when a tree crashed into her home. She was severely injured by broken glass and passed away at a local hospital despite surgery to stop the bleeding early on the morning of June 14. The fatality was compounded by first responders being unable to reach her for an extended period of time due to the extensive tree and power line debris.

Lightning, Allen

When
June 13, 9:18 PM EST to 9:19 PM EST
Where
Allen County, 0.86 mi SW of Brookside Estates
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
41.140, -85.090

Local media reported lightning struck a building at the Canterbury Green apartment complex. While no specific details or amount was provided, an estimate of $25,000 has been entered.

Thunderstorm Wind, Huntington

When
June 13, 9:20 PM EST to 9:21 PM EST
Where
Huntington County, Roanoke
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
40.970, -85.370

The public reported two large trees as well as several smaller tree limbs were blown down. One of these branches fell onto a Sheriff deputy vehicle causing minor damage.

Hail, Allen

When
June 13, 9:26 PM EST to 9:27 PM EST
Where
Allen County, 0.86 mi SW of Huntertown
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
41.220, -85.180

Lightning, Allen

When
June 13, 9:26 PM EST to 9:27 PM EST
Where
Allen County, 3.32 mi SE of Huntertown
Property damage
$40,000
Reported by
Fire Department/Rescue
Coordinates
41.200, -85.120

Local fire officials reported lightning struck a house on the 1200 block of Harvest Bay Drive. Damage was caused to the attic of the house as well as the loss of the garage. No injuries were reported. Damage is estimated at $40,000.

Lightning, Allen

When
June 13, 9:32 PM EST to 9:33 PM EST
Where
Allen County, 0.69 mi N of Ft Wayne Smith Arpt
Property damage
$10,000
Reported by
Public
Coordinates
41.160, -85.150

The public reported lightning struck a house on Wallen Road, between Coldwater and Lima Roads. Minor roof and siding damage was noted, but injuries were reported. Damage is estimated at $10,000.

Thunderstorm Wind, Wells

When
June 13, 9:45 PM EST to 9:46 PM EST
Where
Wells County, 2.94 mi NE of Ossian
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
40.910, -85.130

The public reported several six to twelve inch diameter tree limbs were snapped and fell into the intersection of County Road 500 East and 1150 North.

Hail, Allen

When
June 13, 9:48 PM EST to 9:49 PM EST
Where
Allen County, 1.25 mi ENE of Hessan Castle
Measured
1 in hail
Reported by
Public
Coordinates
40.990, -85.060

Thunderstorm Wind, Adams

When
June 13, 9:51 PM EST to 9:52 PM EST
Where
Adams County, 0.52 mi W of Decatur
Measured
60 kt (69 mph) estimated gust
Reported by
Amateur Radio
Coordinates
40.830, -84.940

Amateur radio operators reported multiple trees blown down.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Allen2022-06-1389FemalePermanent HomeDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2022Every state in 2022This day in weather historyWarnings in Indiana, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1041644, 1041341, 1041658, 1041343, 1041344, 1041345, 1041346, 1041347, 1041348, 1041663, 1041645, 1041649, 1041349, 1041350, 1041351, 1041841, 1041842, 1041650, 1041849, 1041865, 1041371, 1041646, 1041352, 1041372, 1041375, 1041651, 1041353, 1041647.